Colorado, 2012Blizzard and Winter Weather in Colorado, January 17 to 18, 2012
January 17 to 18, 2012 · NWS GJT · 3 events in 3 counties and zones
A vigorous Pacific trough with little moisture but a strong pressure gradient aloft resulted in blizzard conditions in some of the higher elevations of northwest Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific trough with little moisture but a strong pressure gradient aloft resulted in blizzard conditions in some of the higher elevations of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 17, 8:42 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 17, 8:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 PM MST TUE JAN 17 2012
.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...
THE BOTTOM FELL OUT OF THE TEMPERATURES AS SOON AS THE SUN SET AND
WINDS DECOUPLED. WITH LARGE DEW POINT DEPRESSIONS IN PLACE...
UPDATED THE FORECAST TO DROP LOWS TONIGHT SEVERAL DEGREES BELOW
GUIDANCE.
TONIGHT THE NORTHWEST FLOW ALOFT TIGHTENS AS A THE POLAR JET
SLIDES SOUTHEASTWARD ACROSS THE NORTHERNMOST PORTION OF THE CWFA.
TIGHTENING OF THE MID-LEVEL HEIGHT FIELD ALSO IN EVIDENCE AND
WINDS WILL BE QUITE STRONG AT AND JUST ABOVE MOUNTAIN TOP LEVEL.
WAA ADVECTION WILL HINDER MIXING DOWNWARD OF STRONG WINDS...BUT
FELT THERE WOULD BE SUFFICIENT FLOW AT THE HIGHEST ELEVATIONS TO
WARRANT A HIGH WIND WARNING FOR AREAS ABOVE 10000 FEET IN THE
NORTHERN AND CENTRAL MOUNTAINS. WINDS NOT QUITE AS STRONG ACROSS
THE SOUTHERN MOUNTAINS...SO WENT WITH A WIND ADVISORY FOR AREAS
ABOVE THE 11000 FOOT MARK. THESE HILITES GO INTO EFFECT LATE
TONIGHT AND WILL CONTINUE INTO THURSDAY MORNING WHEN THE GRADIENT
BEGINS TO WEAKEN. A LITTLE BIT OF MOISTURE ORIGINATING OVER THE
PACIFIC BEGINS TO MOVE OVER THE NORTHERN MOUNTAINS AT MID-LEVELS
LATE TONIGHT...THOUGH EXPECT ONLY LIGHT ACCUMULATIONS. INCREASED
CLOUDS WILL MODERATE OVERNIGHT LOWS SOMEWHAT.
CLOUDS...WIND...AND AREAS OF SNOW WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS THROUGHOUT THE DAY ON WEDNESDAY...BUT MOISTURE
DEPTH REMAINED LACKING SO AGAIN DO NOT EXPECT MUCH TO ACCUMULATE.
THIS CHANGES WEDNESDAY NIGHT ACCORDING TO MODEL TIME SECTIONS SO
EXPECT SNOW TO INCREASE IN COVERAGE. THIS RAISES AN INTERESTING
DILEMMA NOT OFTEN EXPERIENCED ON THE WESTERN SLOPE. WITH WINDS
STILL CRANKING ACROSS THE NORTH AND A GOOD CHANCE THAT WIDESPREAD
SNOW WILL BEGIN TO ACCUMULATE IT MAY BE NECESSARY TO UPGRADE THE
HIGH WIND WARNING TO A WINTER WEATHER PRODUCT. THIS BEING THE
CASE AND WITH THE STRONG WINDS EXPECTED TO CONTINUE IT MAY BE
NECESSARY TO UPGRADE THE HIGH WIND WARNING TO A BLIZZARD WARNING
WEDNESDAY NIGHT. HOWEVER...SINCE SNOW IS LIKELY TO CONTINUE FOR
THE BETTER PART OF THE REMAINDER OF THE WEEK IT MAY BE BEST TO
UPGRADE TO A WINTER WARNING FOR THE NORTHERN MOUNTAINS BEGINNING
WEDNESDAY NIGHT AND CARRYING INTO FRIDAY. HOWEVER...WARM AIR
ADVECTION IS INDICATED TO CONTINUE DURING THIS PERIOD WHICH IS
GENERALLY NOT CONDUCIVE TO HEAVY SNOW. MODELS ARE SPLIT ON WHETHER
HEAVY SNOW AMOUNTS WOULD BE RECEIVED OVER THE NORTHERN MOUNTAINS
SO UNCERTAIN WHICH WAY TO BEST PROCEED. GIVEN UNCERTAINTY AND
UNIQUE NATURE OF THIS PATTERN WILL DEFER TO LATER SHIFTS TO SORT
OUT THE BEST COURSE OF ACTION.
TEMPERATURES WILL CONTINUE TO MODERATE UNDER THE WARM AIR
ADVECTIVE PATTERN WITH HIGHS ON THURSDAY RETURNING TO NORMAL OR A
LITTLE ABOVE NORMAL.
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS KEEP THE PACIFIC OCEAN OPEN THROUGH THE PERIOD WITH
OFTENTIMES MOIST WESTERLY FLOW ACROSS THE WESTERN STATES. MODELS
FAIRLY CONSISTENT THROUGH FRI NIGHT THEN THE SPREAD BETWEEN
SOLUTIONS BEGINS TO WIDEN. 12Z GFS AND ECMWF MODELS INDICATE THAT
THE FLOW MAY START TO BUCKLE TOWARDS MON/TUE OF NEXT WEEK.
MODELS INDICATE EMBEDDED SHORTWAVE DISTURBANCES WILL IMPACT OUR
FORECAST AREA THROUGH THIS PERIOD FOR PERIODS OF HIGHER
PRECIPITATION PROBABILITY. CURRENTLY...LOOKS LIKE ONE DISTURBANCE
LATE THU NIGHT/FRI MORNING THEN ANOTHER SAT/SAT NIGHT...THEN A
COUPLE MORE SPACED ABOUT 24 HRS APART THROUGH EARLY NEXT WEEK.
TIMING THESE DISTURBANCES OFTEN PROBLEMATIC IN FAST ZONAL FLOW...
HOWEVER...AND ANTICIPATE THAT THE TIMING DETAILS MAY CHANGE WITH
DIFFERENT MODEL RUNS. WITH THAT IN MIND...WILL KEEP POPS RATHER
BROADBRUSH WITH THE MTNS MAINLY IN THE CHANCE CATEGORY FOR NOW.
MAIN FOCUS SHOULD REMAIN THE NORTHERN AND CENTRAL MOUNTAINS
INITIALLY BUT GRADUALLY EXPAND INTO THE SOUTH LATER THIS
WEEKEND/EARLY NEXT WEEK AS THE JET SLOWLY SAGS SOUTHWARD. THIS
SHOULD ALSO RESULT IN A GRADUAL COOLING TREND.
&&
.AVIATION /FOR 06Z TAF ISSUANCE/...
VFR CONDITIONS WILL PREVAIL TONIGHT THROUGH MIDAFTERNOON WEDNESDAY.
LATER TONIGHT...WINDS WILL INCREASE SIGNIFICANTLY OVER THE
NORTHERN AND CENTRAL MOUNTAINS ABOVE THE 10000 FOOT LEVEL. WEST
WINDS RANGING FROM 40 TO 60 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE
WHICH WOULD BRING SIGNIFICANT TURBULENCE THROUGH THURSDAY
AFTERNOON. AREAS OF LIGHT SNOW WILL DEVELOP LATE TONIGHT AND
CONTINUE WEDNESDAY...THIS MAY CREATE MOUNTAIN OBSCURATIONS OVER THE
ELKHEAD AND PARK RANGES AND THE FLAT TOPS OF NORTHERN COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MST THURSDAY FOR
ZONES 004-010-012-013.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST THURSDAY FOR
ZONES 018-019.
UT...NONE.
&&
SHORT TERM...NL/CC
LONG TERM....JAD
AVIATION.....NL/CCHazardous weather outlook, Jan 17, 9:19 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 AM MST TUE JAN 17 2012
COZ001>014-017>023-UTZ022>025-027>029-181630-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
919 AM MST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
HIGH WINDS MAY DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS
ABOVE 10000 FEET BEGINNING LATE TONIGHT. SUSTAINED WIND SPEEDS
OVER 40 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE IN THESE HIGH
ELEVATION AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE NORTHERN
MOUNTAINS THROUGH MIDDAY THURSDAY.
SNOWY WEATHER WILL BEGIN IN EARNEST WEDNESDAY EVENING AND CONTINUE
THROUGH MONDAY AS WAVE AFTER WAVE MOVES OVER COLORADO AND UTAH.
THE NORTHERN MOUNTAINS WILL BE AFFECTED FIRST WEDNESDAY EVENING
AND BY FRIDAY...PRECIPITATION WILL OVERSPREAD THE NORTHERN...
CENTRAL...AND SOUTHERN MOUNTAINS. PLENTY OF PRECIPITATION IS
EXPECTED THROUGH THE PERIOD WITH MOSTLY RAIN FOR THE VALLEYS AND
SNOW FOR HIGHER ELEVATIONS. HIGHLIGHTS ARE POSSIBLE DURING THIS
TIMEFRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Blizzard, Elkhead and Park Mountains
- When
- January 17, 11:00 PM MST to January 18, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
This event occurred above the 10,000 foot level. Winds frequently gusted 35 to 50 mph with locally stronger speeds. Snowfall accumulations were minimal, though visibilities were frequently below a quarter of a mile.
Blizzard, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 18, 5:00 AM MST to 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
This event occurred above the 10,000 foot level. Winds frequently gusted 35 to 50 mph with locally stronger speeds in excess of 60 mph. Snowfall accumulations were minimal, though visibilities were frequently below a quarter of a mile.
Winter Weather, Flattop Mountains
- When
- January 18, 11:00 AM MST to 7:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winds frequently gusted 35 to 50 mph with extensive blowing snow and localized blizzard conditions. Snowfall accumulations were minimal as this event was dominated by blowing snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355663, 355671, 355673.